PDA

View Full Version : I Think My Husband is Addicted to Benzodiazepines


Sherrill
09-17-2004, 08:55 AM
My husband has essential tremor that started when he was about 18 years old. His grandpa, mother, and cousin have it. He shakes so much it is hard for him to function and it just wears him out. He has been on Ativan and Inderal together for a few years which was just not cutting it. The problem started about 6 months ago when his neurologist put him on Klonopin. He had him up to 6mg. a day. He was just not functioning. He has lost about 30 lbs. He was practically passing out. His blood pressure was down to about 80 over 46 before he just went off of it cold turkey for about 2 days and then his blood pressure can back up. He tapered off for about 2 weeks and went off of it. But he said he has never felt this bad in his life. He took 1mg. of Klonopin yesterday and said he felt so much better. Now the doctor wants to put him on Xanax XR 1 mg. per pay instead of the Klonopin. His neurologist said it was either trying these drugs or brain surgery to help relieve the tremor. Now he is having trouble thinking or concentrating and is worried that he could have brain damage from taking the Klonopin. Please give me feedback on your opinions. Is he addicted to the benzodiazepines? What has been your experience with these drugs. Thanks!

windysan
09-17-2004, 09:55 AM
Benzos are very dangerous and quitting them cold turkey(especially from 6 mgs of Klonipin) could cause seizure and death. Talk to the doc about using a longer half-life benzo like valium. Xanax has such a short half-life(even the XR) that he goes into withdrawals between doses. Be very careful with benzos.....go see a different neurologist for a 2nd opinion. Going from high doses to zero is very dangerous. Ask the doc about valium cuz it stays in the bloodstream longer.

housemum
09-17-2004, 09:15 PM
Yes, please don't switch to Xanax. I'ts even more addictive then other Benzo's imo. I've been on it for several years (for medical reasons) and am trying to taper. Its a real killer. I've been told a switch to valium might help and xanax acts quickly and leaves your body quickly. You're left with w/d symptoms that are wicked.

Tell your husband to take it very very slowly, taper as his body needs but stay steady with it.

kimba28
09-20-2004, 05:17 PM
Sherrill,

YES!!! Benzos can be addictive in the respect that a lot of people have trouble coming off them. You may want to post to the depression board about this...we have many strands devoted to it. You may also want to look up benzo withdrawal on the net. There is a paper called the Ashton Manual that may be particularly helpful....